Rectal stenosis after radiation to the prostate

Last Modified: February 3, 2005

Question:

Dear OncoLink "Ask The Experts,"
In 1993, I received radiation treatment for prostate cancer. In the last year, I have been having a problem with rectal stenosis. My oncologist gave me a dilator. I tried to use the dilator but it would not go in. What should I do?

Answer:

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

Actually, the person to see about this is a gastroenterologist or a colorectal surgeon. It usually requires an endoscopic dilatation with a balloon device and may require repeated dilatations. It has to be done carefully because if the mucosa is disrupted or the scar tissue is torn it can result in an infection or necrosis which causes worse fibrosis. If it is mild we usually manage it with stool softeners.

Blogs

Will You Be My Number Two?
by Rodney Warner, JD
April 7, 2012

Brown Bag Chat: Prostate Cancer Treatment: Where are we now?
by Carolyn Vachani, MSN, RN, AOCN
January 27, 2011

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives